MAUDE Adverse Event Report: VOLCANO CORPORATION VERRATA PRESSURE GUIDE WIRE; WIRE, GUIDE, CATHETER

VOLCANO CORPORATION VERRATA PRESSURE GUIDE WIRE; WIRE, GUIDE, CATHETER
Model Number 10185
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts to obtain patient information have been unsuccessful.Attempts to obtain the patient information were made via email.No tests/laboratory data was available.Other relevant history: no information was available.The implant or explant dates are not applicable to this device.
 
Event or Problem Description
This case was reviewed and investigated according to the manufacturer's policy.It was reported during a planned diagnostic coronary procedure the manufacturer's wire was recognized by the system, zeroed and normalized.Prior to measurement, they were unable to cross the wire to the required location.No error message was displayed.No troubleshooting was performed.The procedure was completed without pressure measurement as diagnostic tool.No physical damage to the device was observed.No resistance was encountered.There was no status decline, evidence of an injury or any required intervention to prevent injury.No portion of the device became separated or detached within the patient.No embolization occurred.Vessel: unknown.Occlusion: unknown.Attempts to gain additional information have been unsuccessful.A visual inspection was performed on the returned device.The sensor was broken and the diaphragm of the sensor was missing.The distal coil was kinked and curved.Kinks and bends were observed along the hypotube.The guide wire was inserted into the wire bend test fixture.The torque device was then tightened and rotated in ¼ turn increments counterclockwise.Rotation did not successfully propagate through to the tip.Torque issues were observed.The probable cause of the wire movement failure is torque issues likely due to the kinked and curved distal coil.Torque issues likely impacted the wire's ability to navigate through the vessel.We were unable to conclusively determine how the failure occurred.Since the user reported the device was recognized by the system and no error message was displayed during the procedure.The sensor of the device likely became broken and missing some time after the procedure as damage to the sensor would have led to signal and connection failure.It is not possible to conclusively determine when or how the damage to the sensor occurred.The instructions for use (ifu) warn, never advance, torque or retract a pressure guide wire which meets significant resistance.The ifu also cautions, do not use product that has been damaged in any way as this may result in vessel damage, inaccurate pressure measurements and/or poor torque response.The pressure guide wire should not be advanced if resistance is encountered.The wire should never be forcibly pushed into a vessel.Any time that resistance is encountered, the wire should be withdrawn under fluoroscopic guidance.In some instances, the wire may kink and must be removed.The manufacturing documentation for this device was reviewed and the device met all quality and manufacturing release criteria.Additionally, complaints are monitored by monthly complaint review board process.This event is being reported because there is a potential for harm if the event were to recur due to the missing portion of the sensor.Though it is likely the damage occurred post-procedure, it cannot conclusively be determined when the separation occurred.

Brand Name
VERRATA PRESSURE GUIDE WIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
VOLCANO CORPORATION
2870 kilgore road
rancho cordova CA 95670
MDR Report Key7428766
Report Number2939520-2018-00022
Device Sequence Number16683589
Product Code DQX
UDI-Device Identifier00845225002435
UDI-Public(01)00845225002435(17)201130
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K131288
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2020
Device Model Number10185
Device Catalogue Number400-0300.16
Device Lot Number0243 5012027
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2018
Initial Report FDA Received Date04/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1